North Carolina, 2009

Hail and Damaging Wind in North Carolina, June 15, 2009

June 15, 2009 · NWS RAH · 2 events in 2 counties and zones

Differential heating along the southern periphery of a convective cluster over southeastern Virginia served as a focus for scattered convection across the|Piedmont and Coastal Plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Differential heating along the southern periphery of a convective cluster over southeastern Virginia served as a focus for scattered convection across the|Piedmont and Coastal Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 15, 10:25 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 10:25 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT MON JUN 15 2009

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS OUR REGION THROUGH
MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1040 AM MONDAY...

AN ACTIVE AND COMPLEX WEATHER PATTERN WILL BEGIN TODAY.

TODAY: EXPECT INITIAL WEAK MCS OVER SOUTHEASTERN VA TO CONTINUE
ESE/WRD TOWARD THE COAST. THE TRAILING OUTFLOW AND ASSOCIATED
WIDESPREAD CLOUD COVER-INDUCED DIFFERENTIAL DIABATIC SURFACE HEATING
BOUNDARY ALONG THE SOUTHERN PERIPHERY OF THE CONVECTIVE CLUSTER...
SHOULD BECOME A FOCUS FOR CONVECTION ACROSS THE NORTHERN PIEDMONT
AND COASTAL PLAIN. INDEED THERE HAS BEEN A RECENT UPSWING IN
CONVECTIVE INTENSITY TO THE SW OF THE MCS... INVOF SOUTH HILL AND
EMPORIA VA AT 14Z. THIS ACTIVITY MAY REMAIN SUB-SEVERE AND EVEN
WEAKEN WITH EASTWARD EXTENT WHERE A SOMEWHAT COOLER AND DRIER/STABLE
ENE LOW LEVEL FLOW PERSISTS. THE DIFFERENTIAL HEATING STRATUS AND
FOG BOUNDARY WHICH STRETCHED ROUGHLY ALONG US HWY 1 MAY ALSO SERVE
AS A FOCUS FOR CONVECTION THROUGH EARLY AFTERNOON... PARTICULARLY
WHERE THE EASTERN CLOUD EDGE INTERSECTS THE AFOREMENTIONED MCS
OUTFLOW.

ATTENTION WILL THEN TURN TOWARD THE SMALL CONVECTIVE CLUSTER OVER
THE NORTHERN NC MOUNTAINS... WHICH HAS DEVELOPED AHEAD OF A SUBTLE
MID LEVEL IMPULSE AND ATTENDANT MID LEVEL JET JUST UPSTREAM OF THE
CENTRAL APPALACHIANS PER MORNING WV IMAGERY LOOPS AND SAMPLED WNW 40
KT SPEED MAX PER THE 12Z BNA RAOB.  THIS CLUSTER AND POSSIBLE
ADDITIONAL SHOWERS AND THUNDERSTORMS -- WHICH MAY INITIATE IN LOW
LEVEL CONFLUENT FLOW WITHIN THE DEVELOPING PRIMARY INSTABILITY AXIS
OVER W-CENTRAL NC -- ARE EXPECTED TO GROW UPSCALE INTO SEVERAL
MULTI-CELL CLUSTERS OR PERHAPS ONE MORE DOMINANT FORWARD PROPAGATING
MCS TODAY. THIS ACTIVITY WILL PROVIDE THE PRIMARY SEVERE WEATHER
THREAT TODAY... WHICH SHOULD BE IN THE FORM OF DMGG STRAIGHT LINE
WINDS OWING TO SUFFICIENTLY STEEP LOW LEVEL LAPSE RATES 7.5 C/KM
AND MODEST MID LEVEL FLOW ATTENDANT THE MID LEVEL JET. THE GREATEST
DMGG WIND THREAT WITH ANY CLUSTER SHOULD OCCUR ON THE SE TO SSE
FACING PORTIONS OF THE ASSOCIATED OUTFLOW... WHERE... 1) STORM
RELATIVE FLOW WILL BE MAXIMIZED OWING TO A SIGNIFICANT S TO E
COMPONENT TO THE ALBEIT RELATIVELY LIGHT SURFACE WINDS AND 2) THOUGH
NOT PARTICULARLY STRONG... THE 15-20 KTS OF NW FLOW AT H7 WILL FAVOR
PREFERENTIAL CELL GROWTH/MAINTENANCE.

PREVIOUSLY FORECAST HIGH TEMPERATURES GENERALLY IN THE MIDDLE TO
UPPER 80S ACCEPTED.

TONIGHT: EARLIER CONVECTION MAY BE ONGOING AS IT PROPAGATES
SOUTHEASTWARD THROUGH EARLY THIS EVENING... WITH AT LEAST TEMPORARY
SUBSIDENCE AND DIMINISHED PRECIPITATION CHANCES FOR A TIME
THEREAFTER. HOWEVER... A S/W TROUGH ALOFT OVER THE CENTRAL PLAINS
THIS MORNING -- THIS ONE CENTERED CLOSER TO THE TROPOPAUSE --  IS
FORECAST TO ROUND THE GOM RIDGE ALOFT AND DIVE ESE/WRD FROM THE
WESTERN TN VALLEY THIS EVENING TO THE SAVANNAH BASIN BY TUESDAY
MORNING. THIS FEATURE... IN CONJUNCTION WITH THE DEVELOPMENT OF A
WEAK ESE/RLY LLJ OVER SOUTHERN NC... MAY PROVIDE FOR
RENEWED/CONTINUED SHOWER AND THUNDERSTORM ACTIVITY CENTERED TOWARD
THE GSP CWA... WHICH MAY EXTEND NORTHEASTWARD INTO THE SOUTHERN
PIEDMONT AND WESTERN SANDHILLS OF CENTRAL NC. ANY OVERNIGHT
CONVECTION SHOULD BE SUB-SEVERE AND STRONGEST TO THE SW... WHERE THE
NOCTURNALLY WEAKENED INSTABILITY AXIS SHOULD BE SHUNTED FURTHER
SW/WRD OWING TO A 1020 MB SURFACE HIGH RIDGING DOWN THE MID ATLANTIC
COAST. OVERNIGHT LOWS GENERALLY 65 TO 70 DEGREES EXPECTED.

THE FLASH FLOOD POTENTIAL THROUGH TONIGHT SEEMS LOW... GIVEN THE
STRENGTH OF THE WINDS ALOFT AND EXPECTED STEADY MOVEMENT OF
CONVECTION. NONETHELESS SOME LOCATIONS MAY RECEIVE IN EXCESS OF ONE
INCH OR MORE IF ONE CONSOLIDATED FORWARD PROPAGATING MCS DEVELOPS...
AND MAINTAINS A LARGE TRAILING STRATIFORM AREA OF PRECIPITATION AND
RESULTANTLY PROLONGS STEADY LIGHT-MODERATE RAINFALL. MORE THIS
AFTERNOON ON THE POSSIBLE OCCASIONAL PRECIPITATION THROUGH MID
WEEK... BUT AT THIS TIME IT WOULD APPEAR THAT ONLY VERY LIGHT RAIN
OR SHOWERS MAY OCCUR OVER CENTRAL NC UNTIL THE A RELATIVELY COOL AND
STABLE LOW LEVEL AIRMASS IS ERADICATED LATER WEDNESDAY... WHICH
WOULD MITIGATE ANY FLOOD THREAT.  -MWS

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM MONDAY...

COMPLEX FORECAST CONTINUES TUESDAY THROUGH THURSDAY. UPPER LEVEL
RIDGE AXIS OVER THE SOUTH CENTRAL US... ALLOWING FOR AN ACTIVE
NORTHWEST FLOW TO CONTINUE OVER OUR AREA. MEANWHILE SURFACE HIGH
PRESSURE WILL TRACK ACROSS THE GREAT LAKES REGION INTO THE NORTHEAST
AND EVENTUALLY OFFSHORE BY TUESDAY NIGHT. THIS AREA HIGH PRESSURE IS
FORECAST TO BUILD SOUTH AND INTO OUR AREA... ALLOWING A SUMMERTIME
HYBRID CAD EVENT TO DEVELOP. THIS WILL CREATE A FAVORABLE SCENARIO
FOR A FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS... ESPECIALLY AS
CONTINUED REMNANT MCS ACTIVITY TRACK ACROSS THE AREA. FOR NOW WILL
KEEP POPS IN THE HIGH CHANCE CATEGORY FOR TUESDAY INTO TUESDAY
NIGHT. HOWEVER... MODELS HAVE BEEN A LITTLE INCONSISTENT TO SAY THE
LEAST WITH WHEN THE BEST CHANCES FOR PRECIP ARE GOING TO BE. WITH
THAT SAID... POPS WILL LIKELY NEED TO BE RAISED TO THE LIKELY OR
CATEGORICAL CATEGORY IN LATER SHIFTS FOR SOMETIME TUESDAY AND/OR
TUESDAY EVENING... AND DEPENDING ON RAINFALL AMOUNTS FROM TODAY AND
TONIGHT... A FLASH FLOOD WATCH MAY BE NEEDED. HIGH TEMPS ON TUESDAY
WILL BE WELL BELOW NORMAL AS WELL... GIVEN THE AFOREMENTIONED SETUP.
EXPECT HIGH TO RANGE FROM THE MID 70S ACROSS THE NORTH TO LOWER 80S
IN THE SOUTH. THESE TEMPS MAY STILL BE TO WARM. HOWEVER... WITH A
LOT OF UNCERTAINTY REMAINING IN THE FORECAST WILL NOT GO ANY LOWER
AT THIS TIME. OVERNIGHT LOWS ON TUESDAY NIGHT/WEDNESDAY MORNING ARE
EXPECT TO BE IN THE LOWER TO MID 60S... WITH CONTINUED CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS.

WEDNESDAY THROUGH THURSDAY NIGHT... THE GFS ATTEMPTS TO DEVELOP AN
AREA OF LOW PRESSURE ALONG THE REMAINING WEDGE BOUNDARY NEAR THE
NC/SC BORDER AND TRACKING OFFSHORE AND INTENSIFYING IT WEDNESDAY
INTO WEDNESDAY NIGHT. THIS WOULD ALLOW NORTHERLY FLOW CONTINUE OVER
THE AREA THROUGH THURSDAY... ALONG WITH CONTINUED COOL TEMPS.
HOWEVER... THE EC AND NAM DO NOT SUPPORT THIS.. AND ARE PREFERRED BY
HPC. THUS... WILL TREND THE FORECAST TOWARDS THE NAM AND EC... WHICH
SHOWS SURFACE FLOW BECOMING SOUTHEASTERLY... WHILE A STRONG UPPER
LEVEL RIDGE REMAINS PARKED OVER THE SOUTH CENTRAL US. EXPECT HIGH
TEMPS ON WEDNESDAY TO BE IN THE UPPER 70S TO LOWER 80S. LOWS ARE
EXPECT TO BE IN THE MID TO UPPER 60S FOR THURSDAY MORNING. HEIGHTS
ALOFT BEGIN TO INCREASE ON THURSDAY AS THE STRONG MID/UPPER LEVEL
HIGH BUILDS INTO THE AREA... ALLOWING THICKNESS VALUES TO INCREASE
TO AROUND 1425 METERS IN THE WEST BY THURSDAY AFTERNOON. THUS.. HAVE
INCREASED HIGHS INTO THE MID TO UPPER 80S. IF THIS TREND CONTINUES
HIGHS WILL LIKELY NEED TO BE INCREASED FURTHER. POPS DURING THIS
TIME FRAME SHOULD BEGIN TO TREND TO MORE OF A DIURNAL TREND...
WITH CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1125 AM MONDAY...

UPPER LEVEL PATTERN DURING THE EXTENDED PERIOD IS DRIVEN BY A
PERSISTENT RIDGE OVER THE NORTHERN GULF OF MEXICO AND A GENERAL W TO
NW FLOW ALOFT OVER THE CAROLINAS. A SURFACE BOUNDARY/WARM FRONT IS
EXPECTED TO PERSIST ACROSS THE REGION ON THURSDAY BEFORE LIFTING
NORTH ON FRIDAY ALLOWING A HOT AIRMASS TO MOVE INTO THE REGION. A
SIGNIFICANT SHORT WAVE TROF WILL MOVE ACROSS THE GREAT LAKES ON
SATURDAY AND INTO THE NORTHEAST SUNDAY WITH AN ASSOCIATED COLD FRONT
MOVING INTO THE CAROLINAS ON SUNDAY AND THEN STALLING NEAR THE
COASTAL REGION ON MONDAY.

NWP GUIDANCE ON FRIDAY IS CONSISTENT IN HIGHLIGHTING A NORTHWARD
ADVANCING WARM FRONT ACROSS THE MID ATLANTIC. TIMING OF THIS FEATURE
IS PROBLEMATIC AS IT SHOULD PROVIDE SUFFICIENT FORCING FOR SCT
CONVECTION WILL INCLUDE SLIGHT CHC POPS...ESPECIALLY IN THE NORTH.
LOW LEVEL FLOW BEHIND THE FRONT WILL INCREASE AND BECOME
SOUTHWESTERLY SUPPORTING A NOTABLE INCREASE IN TEMPERATURES. LOW
LEVEL THICKNESSES REACH THE 1420-1425M RANGE ON FRIDAY MORNING
SUPPORTING MAX TEMPERATURES WELL ABOVE NORMAL IN THE LOWER TO MID
90S....HOT

CONTINUED HOT ON SATURDAY WITH LOW LEVEL THICKNESSES REACHING THE
1425-1430M RANGE AT 12Z SAT. SHOULD SEE A LEE TROF DEVELOP BUT
CONVECTIVE CHC LOOK LIMITED WITH FAIRLY DRY ATMOS AND WARMING MID
LEVELS. HIGHS WILL LIKELY BE A DEG OR TWO WARMER THEN FRI WITH MAXES
IN THE MID 90S IN MOST LOCATIONS WITH A FEW SPOTS IN THE UPPER 90S.

COLD FRONT ASSOCIATED WITH SHORTWAVE MOVING ACROSS THE NORTHEAST
REACHES THE APPALACHIANS LATE SAT AND THEN CROSSES CENTRAL NC ON
SUN. WOULD BE SURPRISED TO SEE FRONT COMPLETELY CLEAR THE FORECAST
AREA ON SUNDAY INTO MONDAY WITH UPPER LEVEL RIDGE AXIS EXTENDED EAST
ACROSS THE GULF AND FL PENINSULA. WILL INCLUDE LOW CHC POPS ON
SUNDAY AND SLIGHT CHC POPS IN THE EAST ON MON. GFS INDICATED A
PRETTY GOOD CAP AHEAD OF THE FRONT WITH H5 TEMPS OF -5 DEG C AT 00Z
SUN. TEMPS SHOULD BE A FEW DEGREES COOLER EACH DAY AS SLIGHTLY
COOLER AIRMASS MOVES INTO THE REGION BEHIND THE FRONT AND CLOUD
COVER INCREASE. -BLAES

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 720 AM MONDAY...

FOG HAS BECOME WIDESPREAD MVFR ACROSS THE CWA... WITH SOME EARLIER
SHORT-LIVED IFR/LIFR CONDITIONS. THIS FOG SHOULD SLOWLY MIX OUT
THROUGH 14Z WITH HEATING... ALTHOUGH THIS DISSIPATION WILL BE SLOWED
BY LIGHT BOUNDARY LAYER WINDS. OTHERWISE... VFR CONDITIONS ARE
GENERALLY EXPECTED INTO TONIGHT... WITH SCATTERED TO BROKEN CLOUDS
WITH BASES PRIMARILY AOA 5000 FT AGL... THEN CIGS/VSBYS ARE EXPECTED
TO DROP TO PREVAILING IFR. THE RISK OF SCATTERED TO NUMEROUS STORMS
WILL INCREASE GRADUALLY THIS AFTERNOON THROUGH TONIGHT... AND THESE
STORMS WILL BRING THE POTENTIAL FOR LOCALLY STRONG GUSTY WINDS...
HEAVY RAIN... LIGHTNING... AND BRIEF MVFR OR IFR CONDITIONS. GREAT
UNCERTAINTY REGARDING TIMING PRECLUDES PLACING PREVAILING OR TEMPO
THUNDER IN THE CENTRAL NC TERMINAL FORECASTS... HOWEVER IT IS LIKELY
THAT EACH TERMINAL SITE WILL EXPERIENCE A THUNDERSTORM NEARBY OR AT
THE SITE BEFORE 12Z TUESDAY MORNING. A WEAK FRONT WILL HOLD ACROSS
WRN AND SRN NC THROUGH TONIGHT... AND WEAK MID LEVEL SHORTWAVE
TROUGHS TRACKING ATOP THE FRONT COMBINED WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE AND A STRONG NORTHWESTERLY UPPER JET PASSING
JUST TO OUR NE WILL PROMPT THE SHOWER/STORM DEVELOPMENT. TORRENTIAL
DOWNPOURS ARE POSSIBLE THIS EVENING AND OVERNIGHT.

LOOKING BEYOND EARLY TUESDAY MORNING... MVFR OR IFR CONDITIONS ARE
LIKELY TO PERSIST THROUGH MUCH OF TUESDAY... AND MAY EXTEND THROUGH
WEDNESDAY AS WELL AS A MOIST FLOW ALOFT RIDES UP AND OVER A NOSE OF
COOL AIR PUSHING DOWN THE MIDATLANTIC COAST. IMPROVEMENT TO
PREVAILING VFR IS EXPECTED FOR THURSDAY/FRIDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...MWS
SHORT TERM...BSD
LONG TERM...BLAES
AVIATION...HARTFIELD
Hazardous weather outlook, Jun 15, 4:17 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
517 AM EDT MON JUN 15 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
517 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP TODAY ACROSS CENTRAL NORTH CAROLINA AND
CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING... WITH DAMAGING WINDS AND HAIL
TO THE SIZE OF PENNIES THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF UPPER LEVEL DISTURBANCES ALOFT INTERACTING WITH THE
MOIST AND UNSTABLE AIR MASS OVER CENTRAL NORTH CAROLINA WILL CAUSE
PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY.
RAINFALL TOTALS BETWEEN ONE AND TWO INCHES ARE POSSIBLE WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS AMOUNT OF RAIN IN A SHORT
PERIOD OF TIME MAY LEAD TO LOCALIZED FLOODING.

77

In the hours before

Special weather statement, Jun 15, 11:44 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT MON JUN 15 2009

NCZ026-027-151730-
FRANKLIN-NASH-
1244 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF FRANKLIN AND NASH
COUNTIES THROUGH 130 PM EDT...

AT 1243 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNN...OR ABOUT 8 MILES SOUTHEAST OF LOUISBURG...MOVING EAST AT 15
MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE SPRING HOPE. THE
STORM WILL LIKELY PRODUCE BRIEFLY GUSTY WINDS OF 30 TO 40 MPH...
ALONG WITH LOCALLY HEAVY RAIN AND SMALL HAIL. DANGEROUS LIGHTNING
CAN BE EXPECTED AS WELL. IF A STORM MOVES NEARBY OR OVERHEAD...
REMAIN INDOORS. REMEMBER THAT TREES OFFER NO PROTECTION FROM
LIGHTNING.

DJF
Special weather statement, Jun 15, 12:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EDT MON JUN 15 2009

NCZ023-151845-
ALAMANCE-
158 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE COUNTY THROUGH 245
PM EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SNOW CAMP...OR ABOUT 9 MILES SOUTH OF GRAHAM...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNOW CAMP...
SAXAPAHAW...SUTPHIN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
VERY HEAVY RAIN UP TO AN INCH AN HOUR MAY ALSO BE EXPECTED.

TDH
Special weather statement, Jun 15, 1:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT MON JUN 15 2009

NCZ027-042-043-151845-
JOHNSTON-NASH-WILSON-
207 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH...WILSON AND JOHNSTON
COUNTIES THROUGH 245 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMS...OR ABOUT 13 MILES SOUTH OF NASHVILLE...MOVING SOUTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW HOPE...WILSON...
BLACK CREEK.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORM.
HEAVY RAIN UP TO AN INCH AN HOUR SHOULD ALSO BE EXPECTED. WATCH FOR
WATER PONDING ON ROADS.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR
A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

TDH

The radar

The Raleigh/Durham radar (KRAX), 53 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
June 15, 1:50 PM EST
Where
Wilson County, 1.32 mi E of Black Creek
Measured
1 in hail
Reported by
County Official
Coordinates
35.627, -77.907

Quarter-size hail reported at Howard Burton and Wood Ridge Road.

Thunderstorm Wind, Wayne

When
June 15, 2:25 PM EST
Where
Wayne County, 3.04 mi NNE of Hoodswamp
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
35.459, -77.856

Several trees were snapped and a metal storage unit was blown approximately 150 yards in the Duck Ridge Subdivision.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177788, 177790.